Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 4, 2021, 8:05 PM MDT for Natrona County, Wyoming. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2021, 8:05 PM MDT (02:05 UTC)
- Expired
- Aug 4, 2021, 8:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.00 in
- Wind
- 50
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 184 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:20 PM MDT | HAIL 1 | Evansville, WY | |
| Aug 4, 8:21 PM MDT | HAIL 1 | 2 E Evansville, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 3254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
695
WWUS85 KRIW 050205
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
805 PM MDT Wed Aug 4 2021
WYZ020-022-050230-
Casper Mountain-Natrona County Lower Elevations-
805 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southeastern Natrona
County through 830 PM MDT...
At 804 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evansville, or 9 miles northeast of Casper, moving south at 35 mph.
HAZARD...Strong outflow wind gusts up to 50 mph or greater.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Casper around 810 PM MDT.
Evansville around 815 PM MDT.
This includes Interstate 25 between mile markers 176 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4260 10639 4305 10641 4309 10608 4307 10607
4265 10607
TIME...MOT...LOC 0204Z 339DEG 31KT 4295 10624
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
FisherWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:42 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 4, 4:42 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Riverton WY 442 PM MDT Wed Aug 4 2021 .SHORT TERM...(This evening through Thursday night) Issued at 1225 PM MDT Wed Aug 4 2021 Upper-level ridge has built up over the Intermountain West into Idaho today, with mid-level northwest flow over western and central Wyoming as a weak shortwave trough approaches from western Montana. Some moisture in the flow has given rise to late morning cumulus over the mountains. These clouds are expected to grow this afternoon with isolated to scattered showers over the mountains as instability increase with daytime heating. Storm movement will be from NW to SE, so SE downstream areas off the Absarokas, Wind Rivers, and Bighorns can expect isolated showers and thunderstorms as well late in the afternoon and early evening. The shortwave trough is expected to bring more numerous light showers to parts of the Bighorn Basin and northern Wind River Basin this evening. Some high resolution models are showing isolated storms over eastern Natrona County late in the afternoon as well. Have adjusted the forecast accordingly. As the upper-level ridge moves eastward overnight and the axis comes over the forecast area Thursday mid morning, moisture/clouds will start increasing from the west-southwest across northwest WY. A deep trough digging along the west coast will bring a weak shortwave trough from central ID into SW MT Thursday afternoon, increasing chances of showers and isolated thunderstorms over northwest WY. Drier surface air and breezy southwest wind will move from southwest into central WY elevating fire weather conditions. Showers and thunderstorms will move across northern WY during the late afternoon and early evening. Thursday night will see the west coast trough move eastward, strengthening the mid-level flow into far western WY, keeping overnight showers a good possibility over western YNP and the northern portions of the Tetons. Southwest winds will kick up earlier than typical from SW into central WY Friday morning as the strong trough approaches. .LONG TERM...(Friday through Wednesday) Issued at 200 PM MDT Wed Aug 4 2021 Friday has a trough moving through the state. Winds look to be a factor on Friday, especially over the south and east. This, in combination with RH values at or below the critical 15% threshold, has prompted the issuance of a Fire Weather Watch for portions of the forecast area starting until at noon and lasting until 8 PM. For northern areas Friday into Friday night, expect some showers and thunderstorms with the front. The best places with the potential for rain greater than .10 inches would be over the areas of YNP and GTNP. Behind this feature, Saturday and Sunday look to be mainly dry with more of a zonal flow. By overnight Sunday into early morning Monday, both the EC and GFS show an area of low pressure over northern ID/western MT and a tight gradient just to the south along with some jet support. This feature is expected to impact the area for Monday, and with jet support, showers and thunderstorms are possible for much of the area. Winds may also be a factor again for Monday and this can be monitored on later shifts. For Tuesday,the EC has the low near the ND/SK border and the GFS has it well north of the border in Manitoba. Either way, it looks to be mainly dry for the state on Tuesday with the bulk of the energy shifting out of the state. As far as temperatures, no real hot days are expected. The highest forecast temperatures as of now are expected on Sunday with highs in the low to mid 90s over the basins and and over Johnson and Natrona Counties and in the upper 60s to low 70s over the higher elevations. && .AVIATION...(For the 00Z TAFS through 00Z Friday) Issued at 430 PM MDT Wed Aug 4 2021 Expect VFR conditions throughout the TAF period. Some VCTS conditions are possible at KCOD until around 04Z. KWRL may have VCSH conditions until about 04Z. More widespread coverage is anticipated Thursday afternoon. KJAC may see VCSH as early as around 18Z. Many locations may start to see VCTS starting around 20Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 1240 PM MDT Wed Aug 4 2021 Northwest flow over western and central WY today will bring isolated showers and thunderstorms to the mountain areas as well as areas downstream to the southeast. Additionally, late afternoon showers and possible late in the afternoon and early evening over the Bighorn Basin and northern Wind River Basin. Some storms may move into eastern Natrona and southern Johnson Counties as well. Northwest winds may gust to around 20 mph, but will remain generally light. High pressure moves overhead tonight, but southwest flow quickly brings clouds back to western WY Thursday, with isolated showers and thunderstorms to northwest and northern WY Thursday afternoon and evening. SW into central WY will see RH values drop to around 12-15 percent, though wind gusts will remain 20-25 mph, thus elevating fire weather conditions. Stronger weather system approaches the area Friday from the west, bringing more showers and thunderstorms to northwest into northern WY. RH values from SW into central WY will again be around 15 percent but winds will increase. Will be issuing a fire weather watch for portions of SW into central WY as a result. Winds in the afternoon could become strong as the weather system moves through and shifts to the west-northwest. Showers and thunderstorms will become more numerous Friday afternoon and evening. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for WYZ277-279-280-289. && SHORT TERM...McDonald LONG TERM...Clayton AVIATION...Clayton/AR FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 4, 2:12 PM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 212 PM MDT Wed Aug 4 2021 WYZ001>020-022>030-051200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 212 PM MDT Wed Aug 4 2021 ...Fire Weather Watch for portions of southwest into central Wyoming Friday afternoon and early evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Isolated to widely scattered showers and thunderstorms over the northern and central mountains, and adjacent lower elevations, in the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...Isolated to scattered thunderstorms possible over the northern half of the forecast area. Elevated fire conditions over the southern half. Friday...Scattered afternoon and evening thunderstorms. West to southwest winds with gusts up to 30 mph late in the morning, increasing to 45 mph in the afternoon across the south. Low humidities will lead to possible critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. McDonald
In the hours before
Special weather statement, Aug 4, 4:08 PM MDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service Riverton WY 408 PM MDT Wed Aug 4 2021 WYZ005-007-042300- Owl Creek and Bridger Mountains-Southwest Big Horn Basin- 408 PM MDT Wed Aug 4 2021 ...A strong thunderstorm will impact portions of central Hot Springs County through 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near Legend Rock State Petroglyph Site, or 22 miles southeast of Meeteetse, moving southeast at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Legend Rock State Petroglyph Site around 420 PM MDT. Hamilton Dome around 425 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4373 10805 4352 10853 4393 10884 4404 10871 TIME...MOT...LOC 2208Z 319DEG 24KT 4388 10865 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Fisher
Special weather statement, Aug 4, 4:38 PM MDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Riverton WY 438 PM MDT Wed Aug 4 2021 WYZ005-007-017-042330- Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn Basin- 438 PM MDT Wed Aug 4 2021 ...A strong thunderstorm will impact portions of south central Hot Springs and east central Fremont Counties through 530 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Hamilton Dome, or 10 miles west of Thermopolis, moving southeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Thermopolis around 450 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4376 10864 4384 10849 4339 10776 4326 10829 TIME...MOT...LOC 2238Z 321DEG 37KT 4368 10843 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Fisher
Special weather statement, Aug 4, 5:11 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
511 PM MDT Wed Aug 4 2021
WYZ007-017-042345-
Owl Creek and Bridger Mountains-Wind River Basin-
511 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southeastern Hot
Springs and east central Fremont Counties through 545 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Boysen State Park, or 14 miles southwest of
Thermopolis, moving southeast at 30 mph.
HAZARD...Heavy rain, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause localized flooding in low lying areas
or mud and debris flows in the Owl Creek mountains.
Locations impacted include...
Shoshoni, Hidden Valley and Boysen State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4347 10849 4356 10828 4325 10796 4311 10827
TIME...MOT...LOC 2308Z 329DEG 26KT 4346 10834
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSpecial weather statement, Aug 4, 8:05 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
805 PM MDT Wed Aug 4 2021
WYZ020-022-050230-
Casper Mountain-Natrona County Lower Elevations-
805 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southeastern Natrona
County through 830 PM MDT...
At 804 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evansville, or 9 miles northeast of Casper, moving south at 35 mph.
HAZARD...Strong outflow wind gusts up to 50 mph or greater.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Casper around 810 PM MDT.
Evansville around 815 PM MDT.
This includes Interstate 25 between mile markers 176 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4260 10639 4305 10641 4309 10608 4307 10607
4265 10607
TIME...MOT...LOC 0204Z 339DEG 31KT 4295 10624
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FisherThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:25 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 50 min |
| Aug 5, 2:03 PM MDT | Red Flag Warning | RIW | Fremont, Lincoln, Natrona, Sweetwater, Uinta | 30 hr |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.